Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 191, NWS Dodge City, KS

June 18, 2019Meade County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2019, 9:48 PM CDT for Meade County, Seward County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2019, 9:48 PM CDT (02:48 UTC)
Expired
Jun 18, 2019, 10:15 PM CDT
In force
27 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 85 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

354 
WUUS53 KDDC 190248
SVRDDC
KSC119-175-190315-
/O.NEW.KDDC.SV.W.0191.190619T0248Z-190619T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
948 PM CDT Tue Jun 18 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Seward County in southwestern Kansas...
  Meade County in southwestern Kansas...

* Until 1015 PM CDT.

* At 947 PM CDT, a severe thunderstorm was located near Kismet,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Liberal, Meade, Fowler, Kismet, Meade State Park, Hayne and
  Missler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3738 10104 3740 10011 3700 10010 3700 10104
TIME...MOT...LOC 0247Z 272DEG 47KT 3717 10064 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart
1 follow-up statement
161 
WWUS53 KDDC 190258
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
958 PM CDT Tue Jun 18 2019

KSC119-175-190315-
/O.CON.KDDC.SV.W.0191.000000T0000Z-190619T0315Z/
Seward KS-Meade KS-
958 PM CDT Tue Jun 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN SEWARD AND MEADE COUNTIES...

At 958 PM CDT, a severe thunderstorm was located very near Meade
State Park, moving east at 55 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Meade, Fowler, Kismet, Meade State Park, Missler and Plains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3740 10011 3700 10010 3702 10074 3738 10093
TIME...MOT...LOC 0258Z 272DEG 47KT 3716 10046 

HAIL...0.88IN
WIND...60MPH
 
$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 5:52 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 18, 5:52 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
552 PM CDT Tue Jun 18 2019

.UPDATE...
Issued at 552 PM CDT Tue Jun 18 2019

Cancelled tornado watch for Ford, Clark, Hodgeman and Pawnee
counties. Remaining storm near Kinsley is dissipating, with
outflow/composite weak front south of Dodge City. Severe weather
is in progress across SE Colorado and the northern panhandles, and
the expectation is some of this activity should enter SW Kansas
this evening. HRRR has strong to severe storms in far SW Kansas
around 9 pm. Will keep pops relatively high overnight for this
expected additional round of convection.

&&

.SHORT TERM...(This afternoon through Wednesday)
Issued at 1142 AM CDT Tue Jun 18 2019

We continue to monitor the possibility of two rounds of
storms...the first round this afternoon mainly for areas from
the I-70 corridor to the Pratt and Medicine Lodge areas which
could have straight line winds, brief QLCS tornadoes, and flash
flooding. The second round will come in from eastern Colorado
this evening and move across southwest Kansas through midnight.

At the time of writing this discussion a mesoscale convective
vortex continues in north central Kansas with a stationary front
located roughly from Hays to Lamar, CO. CAPE values are continuing
to increase south of the front with already MUCAPE values
approaching 2000 in spots. CAM models are all in pretty good
agreement that the convective mode with the storms will be a QLCS
line and less likely a discrete supercell will last more than an
hour. Weak bulk shear values from 0-10 km should promote quick
upscale growth of storms. 0-3 km shear vectors look to be out of
the southwest at 30 kts which could promote a few QLCS tornadoes
in the line especially where the line bows back to the northwest
along with a straight line wind threat.

PW values in the 1.5-1.75" range suggest these storms will be
quite water loaded so that along with the weak bulk shear suggest
that hail will not be a great threat with these storms. Flash
flooding certainly will be since we already have some reports of
minor street flooding in Pawnee county from the morning convection
and a slight risk of flash flooding from the WPC.

Indications are the initial QLCS line will move out of our area
around 01-02Z and then the attention turns to the convection which
will develop in the front range of the Rockies and move into
western Kansas. If this area from Dodge City on west is
relatively untouched by the afternoon convection the evening
convection should have still an area of 1500-2000 CAPE to work
with which will provide a straight line wind risk along with more
localized heavy rain. The line of convection should move at a
pretty good clip so that by early Wednesday morning we should be
done with the storms and left with a quieter day.

Wednesday a high moves in behind the convective complex and we
should see clearing skies through the morning. There remains a
slight chance of some pop up storms in the afternoon mainly west
of Highway 83 with another slight shortwave moving in from the
northwest upper level flow pattern we will have.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 1256 PM CDT Tue Jun 18 2019

Thursday into Friday could be a couple of the hottest days of the
season upcoming as the upper flow and low level winds will be out
of the southwest as GFS and Euro are indicating 850 mb
temperatures will be in the upper 20 (C) range. Dewpoints will be
in the mid to upper 60s on Thursday with highs in the lower 90s.
Then the air should be drier on Friday which will allow highs to
make it into the mid 90s.

A strong cold front with a upper level trough should come in
through Saturday morning which could provide some storms along the
I-70 corridor. Temperatures should fall back into the 80s.

Long term models introduce another round of front range storms
moving through western Kansas from Saturday night into Sunday as
an upper level trough moves through.

At this point it does look like a couple of dry days to start
early next week as the trough exits and the upper level pattern
turns more zonal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 440 PM CDT Tue Jun 18 2019

Winds will trend light N/NW this evening and tonight as a weak
frontal boundary sags through SW Kansas. Initial convection has
avoided the terminals this afternoon. Additional thunderstorms are
expected to arrive from Colorado this evening, with the HRRR/18z
NAM forecasting convection along the CO/KS border 00-01z Wed.
Included convective TEMPO groups at GCK, LBL and DDC for this
expected activity (03-06z) as it progresses east this evening.
Consensus of short term models shows post-frontal IFR stratus cigs
developing through 12z Wed, with the highest confidence/lowest
ceilings at HYS. MVFR stratus may evolve as far south as DDC
Wednesday morning with NW winds of 10-20 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  79  65  90 /  90  10  10  10
GCK  57  82  64  90 /  80  10  20   0
EHA  55  81  61  91 /  40  10   0   0
LBL  56  80  65  91 /  40  10  10   0
HYS  60  77  64  87 /  30  10   0  10
P28  64  81  66  90 /  70  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Turner
Hazardous weather outlook, Jun 18, 5:20 AM CDT, 16 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
520 AM CDT Tue Jun 18 2019

KSZ030-031-043>046-061>066-074>081-084>090-191030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
520 AM CDT Tue Jun 18 2019 /420 AM MDT Tue Jun 18 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Severe thunderstorms are expected to develop early to mid afternoon
generally east of a Gove to Ness City to Kinsley line. Very large hail
to two inches in diameter will be possible with the strongest storm. An
isolated tornado is also possible. A larger cluster of severe thunderstorms
is expected to develop later this evening affecting mainly far southwest and
south central Kansas with damaging wind gusts being the main impact.
Torrential rainfall rates are also expected.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------
Isolated to widely scattered strong to severe thunderstorms will
be possible late Thursday afternoon and again Friday afternoon and
evening. The most organized severe weather is expected to remain
north of the southwest Kansas region both these days. A better
chance for more organized severe weather for southwest Kansas will
come Saturday evening ahead of an advancing cold front.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 18, 4:23 PM CDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
423 PM CDT Tue Jun 18 2019

KSZ064-065-078-079-182215-
Hodgeman KS-Pawnee KS-Edwards KS-Ford KS-
423 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...SOUTHEASTERN
HODGEMAN...WEST CENTRAL PAWNEE AND NORTHWESTERN EDWARDS COUNTIES
UNTIL 515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanston, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Jetmore, Hanston and Offerle.

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.

LAT...LON 3800 10004 3813 9994 3812 9977 3816 9975
      3813 9946 3787 9956
TIME...MOT...LOC 2123Z 285DEG 15KT 3807 9978

TATRO
Local storm report, Jun 18, 4:24 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND GST     4 SW HANSTON            38.08N 99.77W
06/18/2019  E60 MPH          HODGEMAN           KS   PUBLIC

&&
Local storm report, Jun 18, 4:51 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
451 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     8 SSE JETMORE           37.99N 99.82W
06/18/2019  E60 MPH          HODGEMAN           KS   PUBLIC

&&
Special weather statement, Jun 18, 5:17 PM CDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
517 PM CDT Tue Jun 18 2019

KSZ064-078-079-182300-
Hodgeman KS-Edwards KS-Ford KS-
517 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN
FORD...SOUTHEASTERN HODGEMAN AND EDWARDS COUNTIES UNTIL 600 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Offerle, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kinsley, Lewis, Offerle, Belpre, Fellsburg and Centerview.

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.

LAT...LON 3773 9910 3783 9966 3800 9962 3799 9904
TIME...MOT...LOC 2216Z 280DEG 34KT 3791 9955

TATRO
Special weather statement, Jun 18, 8:04 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
804 PM CDT Tue Jun 18 2019

KSZ074-075-084-085-190200-
Stanton KS-Stevens KS-Grant KS-Morton KS-
804 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHWESTERN HAMILTON...
SOUTHERN KEARNY...WESTERN GRANT...STANTON AND WESTERN STEVENS
COUNTIES UNTIL 900 PM CDT...

At 804 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Granada to 8 miles north of
The Saunders Elevator to 11 miles southwest of Stonington. Movement
was east at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Ulysses, Hugoton, Elkhart, Johnson City, Rolla, Manter, Richfield,
Wilburton, The Saunders Elevator, Big Bow and Feterita.

LAT...LON 3774 10204 3774 10138 3741 10123 3700 10145
      3699 10195 3702 10204
TIME...MOT...LOC 0104Z 280DEG 40KT 3786 10224 3759 10210 3716 10231

HOVORKA
Special weather statement, Jun 18, 8:51 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
851 PM CDT Tue Jun 18 2019

KSZ075-076-085-086-190245-
Seward KS-Stevens KS-Grant KS-Haskell KS-
851 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...NORTHEASTERN MORTON...
GRANT...NORTHWESTERN MEADE...SOUTHEASTERN STANTON...STEVENS...
SOUTHWESTERN GRAY AND SOUTHERN HASKELL COUNTIES UNTIL 945 PM CDT...

At 850 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Bow to 13 miles north of Feterita to 6
miles north of Hough. Movement was east at 55 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Liberal, Ulysses, Hugoton, Sublette, Satanta, Kismet, Moscow, Ryus,
Feterita, Tice, Cave, Hayne, Hickok and Woods.

LAT...LON 3699 10155 3739 10156 3739 10153 3761 10153
      3756 10065 3700 10063
TIME...MOT...LOC 0150Z 286DEG 47KT 3753 10151 3735 10148 3697 10155

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:04 PM CDTSpecial Weather StatementDDCGrant, Morton, Stanton56 min
Jun 18, 8:51 PM CDTSpecial Weather StatementDDCGrant, Haskell, Seward, Stevens54 min
Jun 18, 8:59 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens46 min
Jun 18, 9:51 PM CDTSpecial Weather StatementDDCGray, Haskell54 min
Jun 18, 10:06 PM CDTSpecial Weather StatementDDCMeade39 min
Jun 18, 10:35 PM CDTSpecial Weather StatementDDCClark, Comanche55 min
Jun 18, 10:53 PM CDTSpecial Weather StatementDDCGray52 min
Jun 18, 11:29 PM CDTSpecial Weather StatementDDCComanche46 min
Jun 19, 12:09 AM CDTSpecial Weather StatementDDCBarber51 min
Jun 19, 2:47 PM CDTSpecial Weather StatementDDCLane43 min
Jun 19, 3:20 PM CDTSpecial Weather StatementDDCLane55 min
Jun 19, 3:22 PM CDTSpecial Weather StatementDDCNess38 min
Jun 19, 3:26 PM CDTSpecial Weather StatementDDCNess49 min
Jun 19, 3:48 PM CDTSpecial Weather StatementDDCNess42 min
Jun 19, 3:53 PM CDTSpecial Weather StatementDDCHodgeman52 min
Jun 19, 3:54 PM CDTSpecial Weather StatementDDCHodgeman36 min
Jun 19, 4:14 PM CDTSevere Thunderstorm WarningDDCHodgeman46 min
Jun 19, 4:27 PM CDTSpecial Weather StatementDDCFord33 min
Jun 19, 4:35 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman40 min
Jun 19, 4:38 PM CDTSpecial Weather StatementDDCGray37 min
Jun 19, 4:50 PM CDTSevere Thunderstorm WarningDDCFord, Gray33 min
Jun 19, 4:58 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa47 min
Jun 19, 5:09 PM CDTSevere Thunderstorm WarningDDCClark, Ford51 min
Jun 19, 5:29 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa46 min
Jun 19, 5:46 PM CDTSevere Thunderstorm WarningDDCClark, Ford44 min
Jun 19, 5:49 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa, Pratt41 min
Jun 19, 6:08 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt52 min
Jun 19, 6:18 PM CDTSevere Thunderstorm WarningDDCClark57 min
Jun 19, 6:28 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Pratt47 min
Jun 19, 6:41 PM CDTSevere Thunderstorm WarningDDCClark, Comanche49 min
Jun 19, 6:56 PM CDTSevere Thunderstorm WarningDDCBarber34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.